I have forgotten how to feel normal

This I suppose is the million dollar question. I've only been diagnosed for 10 months. I started on Mtx but had some bad side affects. All meds were stopped for a while and I flared bad. So now on Sulfasalzine. I don't appear to have any side affect from the meds as such.

I'm not in any full blown flare at the moment and noting is swollen or red. I do however have very sore hands. They feel tight if that makes sense amd throb a lot. I can move them etc just I know about it when I stop doing things. I have the same kind of pain in hips, knees and wrists. Now is this likely to be the best I will get and need to accept the fact that although I am uncomfortable it's not stopping me working or generally doing things I like in moderation or would it be ok to expect to get to a point when I have no discomfort? I know it's hard to say as everyone is different but just wondered about others experiences.

I have an appointment coming up soon and part of me wants to see about adding more meds in but another part is thinking my body isn't rejecting this med yet so why add something that might make me feel awful.

To be honest I am fed up of feeling tired and having my body feel like it's done a mammoth work out when reality all I've done is exist. I feel bad knowing so many of you are in far worse situations and I should be grateful I can kind of lead a fairly normal life.

11 Replies

oldestnewest
  • It's always a tough choice. I started on my first drug, MTX, and it did a lot but still not "normal". In discussion with rheumy I then went on to add hydroxy and sulpha, and with taking all three I'm fine. I'm sure I could probably have managed sort of ok just with MTX and anti-inflammatories, but I wanted my life back. I guess the thing that swung it for me was realising that starting on extra drugs didn't mean I had to stay on them forever and that I could stop at any time.

    However, I have got so used to being nearly normal that every time I try to reduce drugs and the problems come back I cave in and start taking them again. Maybe one day.....I'm still hoping this disease will get fed up and go away.

  • Thank you so much Helixhelix. You've pointed out that if added in meds don't work I can stop them. I think I will certainly ask at my appointment.

    I generally bumble along and try not to dwell too much in self pity but I think at this moment when everything is throbbing I start to feel grumpy. It's not how I expected to be feeling at 45.

  • Hi

    Yes it's difficult to know how good or how near to normal we can expect to get. I remember saying I wanted to play tennis again......I looked at the nurses face expecting her to look shocked and to say " well that's out of the question now" but she didn't, she said "well we will get you there", and we did get there ( eventually! ) I think in the early days you should aim high......aim for near to normal and minimal or no pain. As helix says, you can always stop a drug if it makes you feel worse or doesn't work.

  • Thanks Beaches2 that's reminded me of something that happened last week. I was looking at touring sites in Cornwall to go away to in the summer and I was reading out what was local to one of the sites. I read horse riding near by and my husband just looked at me and said "you can barley get in the bath some days how on earth are you going to ride a horse! " I was like oh yeah..

    It's great you got to play tennis again how long did it take to get to the point you could?

  • Yes it's horrible early days and mine started very aggressively. I couldn't get in the bath and couldn't get down or up from the floor.....what a miserable time it was. It took just over a year to get a drug regime that worked, then I took almost another year to get my strength back.....I'd lost most of the muscle in my arms so I started swimming regularly. I played tennis tentatively for the first time just under 2 years after diagnosis. Aim high and just maybe by the summer time you will be riding that horse.

  • I don't think I've ever been normal, I'd have no clue how that feels! 😳

    I know I've felt very different from the person I was. The first medication I took made me feel like life seriously wasn't worth living. I just seemed to limp from one day to the next, feeling awful and enjoying nothing.

    I've since swapped from sulfasalazine onto leflunomide. Although things are not quite perfect, I don't feel quite so exhausted. I can now enjoy somethings. I can see light at the end of the tunnel.

    It might be that your medication isn't suiting you. If you feel like you are just limping from one minute to the next, that's not acceptable. I would tell your doc how you feel. These drugs can cause awful depression too, which doesn't help.

    I'm sorry you feel rotten, and yes there are probably people worse off than you, but that doesn't mean your suffering is less important.

    Take care of yourself 🌺🌸🌺🌸

  • Also...

    I don't know about you, but it's a big shocker not to be able to do the things one used to take for granted. I think I went through a bit of a grieving process, complete with feelings of sadness, disbelief, and a seething anger!!

    I think that process can be utterly exhausting.

  • First off darling we are all bad no one person is worse than the other,we all have complex issues some more than others. Have you tried hydroxychlorquinne as i was put on that late last year and i have to say it certainly helped the pain in my fingers. Have you tried mtx as that with sulpha and hydroxy is which is what i am on. Which type of mtx did they give you,some people get on better with the injections than the tablets.xxxxx

  • The feeling of having throbbing hands makes sense to me. You're also feeling tired. Maybe it is time for more medication. I added a biologic drug and it was very helpful. But still, there is a downward slide with this disease and it does cause a grieving process.

  • Oh I can so empathise with you just existing. I've been on mtx for three months and have had a little improvement but that's it!

  • Yes I feel just like this cannot remember what it is to be healthy and was diagnosed 3 years ago on loads of Meds but don't think I will ever be well take care I do empathsise with you xxx

    3

You may also like...